Saturday, 22 April 2017

Question Of The Day, Respiratory Disorders
Q. The physician ordered I.V. naloxone (Narcan) to reverse the respiratory depression from morphine administration. After administration of the naloxone the nurse should:

A. Check respirations in 5 minutes because naloxone is immediately effective in relieving respiratory depression.
B. Check respirations in 30 minutes because the effects of morphine will have worn off by then.
C. Monitor respirations frequently for 4 to 6 hours because the client may need repeated doses of naloxone.
D. Monitor respirations each time the client receives morphine sulfate 10 mg I.M.

Correct Answer: C
Explanation: The nurse should monitor the client's respirations closely for 4 to 6 hours because naloxone has a shorter duration of action than opioids. The client may need repeated doses of naloxone to prevent or treat a recurrence of the respiratory depression. Naloxone is usually effective in a few minutes; however, its effects last only 1 to 2 hours and ongoing monitoring of the client's respiratory rate will be necessary. The client's dosage of morphine will be decreased or a new drug will be ordered to prevent another instance of respiratory depression.

0 comments:

Post a Comment

Facebook

Google+

Twitter

Popular Posts

Blog Archive